Arkansas, 2011Flood in Arkansas, May 5 to 31, 2011
May 5 to 31, 2011 · NWS JAN · 1 event in 1 county or zone
The flood of 2011 had its birth around the end of March when heavy rainfall of 2 to 5 inches fell across Arkansas, Southeast Missouri, and the Ohio River Valley. The Mississippi River crested well above flood stage at Cairo around the middle of March and at flood stage at Vicksburg around the end of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- $200,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The flood of 2011 had its birth around the end of March when heavy rainfall of 2 to 5 inches fell across Arkansas, Southeast Missouri, and the Ohio River Valley. The Mississippi River crested well above flood stage at Cairo around the middle of March and at flood stage at Vicksburg around the end of the month. The river receded until early April when 2 to 5 inches of rain fell over North Kentucky and the Ohio River prompting the river to rise once again. Several moderate to heavy rainfall events occurred during the month adding to the already overflowing tributaries of the Ohio River. Excessively heavy rainfall from 5 to 20 inches occurred from April 22nd to the 27th across northern Arkansas, southern Missouri, and up the Ohio River Valley. This produced the greatest surge in the river levels. During the following week, the first week of May, an additional 3 to 10 inches of rainfall occurred across Arkansas and southern Missouri, north to the Ohio River Valley. Rainfall for the two week period was over 800 percent of normal. These rainfall events, along with a moderate to major flood moving down the Upper Mississippi River from a late March snow melt combined to produce river crests above the 1937, 1973, and the 2008 flood levels. Record flooding occurred at Vicksburg and Natchez. The backwater areas up the Yazoo River exceeded all but the 1927 flood levels and ended up exceeding the 2008 river flood crests by 6 to 7 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 4, 8:31 PM CST, 3 hours 29 minutes earlier.
Area forecast discussion, May 4, 8:31 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
931 PM CDT WED MAY 4 2011
.DISCUSSION...WITH SOME CIRRUS STREAMING IN OVERHEAD FROM THE WEST
AN UNSEASONABLY CHILLY NIGHT...BY EARLY MAY STANDARDS...IS IN STORE
FOR THE FORECAST AREA TONIGHT. LOOK FOR TEMPERATURES TO RANGE FROM
THE UPPER 30S ACROSS EAST MISSISSIPPI TO THE MID 40S OVER AREAS ALONG
AND WEST OF THE MISSISSIPPI RIVER.
THE FORECAST LOOKS IN PRETTY GOOD SHAPE FOR TONIGHT AND NO MAJOR
CHANGES ARE EXPECTED ON THIS UPDATE. /19/
&&
.CLIMATE...WITH THE COOL EARLY MAY AIRMASS IN PLACE...SEVERAL RECORDS
LOWS LOOK TO BE SET TONIGHT WITH A FEW SHATTERED. BELOW IS A LIST OF
THE RECORDS AND THE FORECAST LOW TEMPERATURES FOR TONIGHT. /CME/
SITE FORECAST RECORD
GLH 45 43 1921
GWO 40 44 1954
JAN 41 44 1978
MEI 36 42 1997
TVR 41 42 1954
HBG 40 42 1954
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL AT MOST TAF SITES THROUGH
THE OVERNIGHT HOURS. HOWEVER TOWARD DAY BREAK THURSDAY...PATCHY FOG
COULD ALLOW A BRIEF PERIOD OF MVFR/IFR VISIBILITIES...PARTICULARLY
AT KMEI/KHBG. ANY FOG THAT DEVELOPS WILL DISSIPATE BY 14Z...WITH
VFR CONDITIONS RESUMING THROUGH THE REMAINDER OF THE PERIOD. /19/
&&
.PREV DISCUSSION... /ISSUED 128 PM CDT WED MAY 4 2011/
SHORT TERM...QUIET CONDITIONS WILL REMAIN THROUGH THE SHORT TERM AND
INTO THE WEEKEND. NEXT CHANCE OF RAIN DOES NOT LOOK TO TAKE SHAPE
UNTIL SOMETIME NEXT WEEK AND EVEN THAT HAS QUESTION MARKS AS UPPER
RIDGING BUILDS OVER THE AREA. IN THE MEANTIME...COOL UNSEASONABLE
TEMPS WILL CONTINUE FOR AT LEAST ONE MORE DAY BEFORE THE AIRMASS
MODERATES ON FRI AND INTO SAT. WE SHOULD HAVE SIMILAR CONDITIONS
TONIGHT...LIKE LAST NIGHT...WHICH COULD RESULT IN MORE RECORD LOWS
BEING MET. OVERALL...THE REGION IS AVERAGING 15 OR SO DEGREES BELOW
CLIMO VALUES FOR EARLY MAY. GUID TEMPS LOOK REALLY GOOD AND HAVE
FOLLOWED FOR ALL THE PERIODS. I DID LOWER MEI A FEW DEGREES FOR SAT
MORNING AS THE EAST USUALLY HOLDS ONTO COOLER READINGS A BIT LONGER.
/CME/
LONGER TERM(FRIDAY THROUGH WEDNESDAY)...MODERATING TEMPERATURES WILL
CONTINUE RIGHT THROUGH THE WEEKEND AND THE FIRST OF NEXT WEEK. LIGHT
AND VARIABLE FLOW SHOULD PREVAIL FRIDAY AS SURFACE HIGH PRESSURE OF
1020MB REFORMS OVER THE LOWER MS VALLEY IN THE WAKE OF THE THU MID-
UPPER TROUGH. GFS ENSEMBLE MEANS SHOW DECENT RUN-TO-RUN AGREEMENT IN
MID LEVEL PATTERN FOR THE WEEKEND WITH FLAT WNW FLOW ALOFT AHEAD OF A
BUILDING MID LEVEL RIDGE AXIS MOVING E FROM THE SRN PLAINS BY THE
FIRST OF NEXT WEEK. THE RIDGE AXIS MOVES E OF THE CENTRAL GULF STATES
BY TUESDAY WITH MOISTURE STEADILY INCREASING THEREAFTER THROUGH THE
MIDDLE OF THE WEEK. THE DRY AIR MASS FEATURES LESS THAN 0.75 INCH
PWATS ON SUNDAY. PWATS INCREASE A LITTLE MORE ON SUNDAY NIGHT RISING
BACK ABOVE 1 INCH BY MONDAY MORNING AND THEN UP TO NEAR 1.2 INCHES
FOR TUESDAY/WEDNESDAY.
MINIMAL VARIATIONS IN THE ENSEMBLE SUITE OF DIGITAL GUIDANCE AS ABOVE
NORMAL REGIME DOMINATES THE LONG RANGE FORECAST. HIGHS WILL BE BACK
IN THE MIDDLE UPPER 80S...TO AROUND 90F BY TUESDAY/WEDNESDAY
AFTERNOONS. VIRTUALLY NO RAIN CHANCES ARE EXPECTED THROUGH THE
WEEKEND WITH ONLY SLIGHT CHANCES FOR NRN PORTIONS STARTING MONDAY
AFTERNOON OR MONDAY NIGHT. A BETTER RISK MAY DEVELOP LATER TUESDAY
THROUGH WEDNESDAY AS A TROUGH MOVES THROUGH THE CENTRAL CONUS TOWARD
THE OH VALLEY. THERE IS SOME POTENTIAL FOR NW FLOW ALOFT TO RESULT IN
THUNDERSTORM COMPLEXES RIDING BY JUST N OF OUR REGION INTO THE TN OR
OH VALLEYS. WILL HAVE TO MONITOR THE PATTERN FOR ANY MCS SURPRISES.
/40/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 41 75 46 81 / 0 0 0 0
MERIDIAN 36 75 41 81 / 0 0 0 0
VICKSBURG 41 75 48 81 / 0 0 0 0
HATTIESBURG 40 77 45 83 / 0 0 0 0
NATCHEZ 42 74 48 81 / 0 0 0 0
GREENVILLE 45 75 51 79 / 0 0 0 0
GREENWOOD 40 73 50 78 / 0 0 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
19/CME/40
Hazardous weather outlook, May 4, 12:15 PM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
115 PM CDT WED MAY 4 2011
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
051815-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
115 PM CDT WED MAY 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.
CME
Flood, Chicot
- When
- May 5, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Chicot County, 3.63 mi NNE of Norcross to 1.5 mi NNE of Dewey
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2.0 million
- Crop damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 33.524, -91.295
Flooding along the Mississippi River caused extensive flooding of low lying farmland along the river. All of the flood waters were within the mainline levee. Three homes were destroyed and 4 businesses were damaged by the flood waters.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Louisiana, May 5 to 31, 2011$50,000 · 1 event
- Frost and Freeze in West Virginia, May 5, 20113 events
- Frost and Freeze in Virginia, May 5, 20112 events
- Wildfire in Georgia, May 5, 20111 event
- Hail in Missouri, May 5, 20110.75 in hail · 1 event
- Flood in Minnesota, May 5 to 13, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317470.